Sending shock to heart is common if drugs fail

May 06, 1991|By Jonathan Bor

Doctors were pursuing a textbook -- albeit, trial-and-error -- approach yesterday to restoring President Bush's normal heart rhythm, the last step of which could be delivering an electric shock to his chest if drugs fail to work, experts said.

Shocking the heart is a low-risk procedure that doctors frequently elect to use when patients fail to respond to drug therapy, physicians said. And in most cases, they said, the technique works.

"In almost everybody like him who is in atrial fibrillation for the first time, [electric shock] will get him back," said Dr. Myron Weisfeldt, chief of cardiology at Johns Hopkins Hospital and past president of the American Heart Association.

White House spokesman Marlin Fitzwater said last night that Mr. Bush's doctors would consider shocking the heart if drug therapy had failed by this morning to regulate the heart's rhythm.

During the day, physicians who were following the president's condition through news accounts said they were not alarmed that doctors at Bethesda Naval Hospital had had to resort to a second drug yesterday when the first drug, digoxin, failed to bring the heart's rhythm under control.

Giving drugs to treat the abnormal rhythm, known as atrial fibrillation, is something of a gamble, the experts said. When one drug doesn't work, doctors try another in hopes that the two together will succeed.

Despite the fact that the president's heart was still fluttering a day after he felt short of breath while jogging at Camp David, the doctors said they were confident Mr. Bush's physicians would succeed in treating him. Often, they said, it takes a few days to bring the problem under control.

"This doesn't change my assessment," Dr. Weisfeldt said. "The drugs probably only work half the time, and the other half of the time you have to give the heart a little kick to get it back into sync again."

That "kick" is an electric shock. When drugs fail, Dr. Weisfeldt said, doctors often administer an electric shock with a device known as a defibrillator. "Sometimes, it takes one shock, sometimes a number of shocks before the conversion occurs," he said.

It would not be unusual for doctors to shock the heart into its normal rhythm by the second or third day of abnormality, he said.

Dr. Alan Guerin, director of coronary care at Johns Hopkins, said that he, too, was not alarmed that physicians were forced to give Mr. Bush a second drug -- procainamide.

"It's not unusual that they had to go to a second drug," Dr. Guerin said. "I am personally confident they will succeed in restoring the normal rhythm in the next day or two. It's a standard procedure that when the patient hasn't responded after three or four doses of digoxin to add a second drug. Procainamide is typically the drug chosen for this purpose."

Atrial fibrillation is a condition in which the atria, the heart's upper chambers, suddenly flutter rapidly in an uncoordinated fashion. In patients such as the president, who are vigorous and show no evidence of underlying heart disease, the condition is not considered life-threatening.

In simplest terms, digoxin is given to slow the heart while procainamide is used to restore the heart's proper rhythm.

Digoxin is the most widely used of the digitalis drugs, a family of medications extracted from the leaves of the foxglove plant. Digoxin attacks a secondary effect of atrial fibrillation -- the rapid beating of the heart's lower and main pumping chambers, the ventricles, Dr. Weisfeldt said.

When the upper chambers flutter, they send abnormal flurries of electrical impulses to the ventricles, causing them to pump rapidly and irregularly. This, in turn, speeds the pulse.

Procainamide is given to complement digoxin, not by itself. Dr. Weisfeldt said procainamide can have the unintended effect of making the heart beat even more irregularly when it is given alone, but the risks of this happening are remote when it is given with digoxin.

However, it carries unwelcome side effects -- nausea, vomiting, loss of appetite and, occasionally, confusion.

When the two drugs succeed, doctors may leave the patient on a maintenance dose -- procainamide for about a month and digoxin for a much longer time.

Drs. Weisfeldt and Guerin agreed that administering an electric shock to the chest is the likely choice if the two drugs fail to calm the heart. "That's the most sure-fire way but it involves putting someone to sleep," Dr. Guerin said.

"There are now very short-acting medicines that would put the president to sleep, and five minutes later he's awake again," Dr. Guerin said.

Delivering an electric shock carries the best chance of success in restoring the regular heart rhythm, the doctors said, but

physicians usually try drugs first because general anesthesia can provoke potentially fatal complications of the heart in about 1 in 10,000 cases, Dr. Weisfeldt said.

"You don't do it unless you have to," he said of the shock treatment. But at the same time, he said: "It's routine and low risk."

Even in otherwise healthy patients, atrial fibrillation can pose serious risks if it continues for a long time. In a small percentage of patients, fibrillation can cause blood to stagnate and clot inside the wiggling atrium. If clots leave the heart, they can cause a stroke.

Clotting occurs in less than 1 percent of patients, according to Dr. Stephen Gottlieb of the University of Maryland Hospital.

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.